Select location
Membership information
0800 561 9000
Medicolegal advice
0800 561 9090
Menu
Refine my search

Inspect before you inject

Post date: 01/08/2003 | Time to read article: 1 mins

The information within this article was correct at the time of publishing. Last updated 14/11/2018

Mr O had suffered with an anal fissure for some time. He’d been referred to Mr F, consultant surgeon, who’d decided on an examination under anaesthesia (EUA) with a view to lateral anal sphincterotomy, after a course of conservative treatment.

Mr F performed the EUA, attempting sigmoidoscopy, which was hampered by faecal loading. Mr F used a Parks anal retractor and found a benign-looking fissure, from which he took a biopsy. He also found moderate vascular haemorrhoids and decided to treat them by sclerotherapeutic injection.

He took a syringe of phenol, filled by his assisting theatre nurse. Mr F wasn’t asked to check the ampoules from which the syringe had been filled, nor did he ask to see them. He started to inject the haemorrhoids, using a standard technique. After injecting 7–8 ml of phenol solution, he stopped, noticing that the injected area was turning black.

It turned out that the solution was 80% phenol, not 5% in oil, which is the usual strength for this procedure. Mr F flushed the area with alcohol and copious quantities of water. Mr F spoke to the Poisons Unit, who advised overnight observation on ITU, due to the risk of adverse systemic reactions to the phenol. Mr O suffered some transient hepatic dysfunction, which settled spontaneously.

Four days later, Mr F and a colleague, Mr A, performed a further EUA, finding extensive confluent ulceration of the anal canal with indurated tissues at the level of the pelvic floor. Mr A performed a trephine-loop sigmoid-colostomy. Mr O remained under Mr F’s care for the rest of his inpatient stay.

When Mr O brought a claim of negligence, we settled out of court for a moderate sum, sharing half the liability with the theatre nurse’s employer.

Learning points

Although it may seem a tedious ritual to check the quantity and nature of an injectable substance before administration, there are extremely good reasons for doing so, as this case clearly shows.

Even if you draw up an injection yourself, you should make it standard practice to double check what you are going to inject into a patient, by any route, before you do so.

Many examples of maladministration of injectables feature in the medical and lay press each year. If you give the wrong substance, or give it by the wrong route, you can cause irreparable damage to your patients.

Share this article

Share
Load more reviews
Rating

You've already submitted a review for this item

|
New site feature tour

Introducing an improved
online experience

You'll notice a few things have changed on our website. After asking our members what they want in an online platform, we've made it easier to access our membership benefits and created a more personalised user experience.

Why not take our quick 60-second tour? We'll show you how it all works and it should only take a minute.

Take the tour Continue to site

Medicolegal advice
0800 561 9090
Membership information
0800 561 9000

Key contact details

Should you need to contact us, our phone numbers are always visible.

Personalise your search

We'll save your profession in the "I am a..." dropdown filter for next time.

Tour completed

Now you've seen all of the updated features, it's time for you to try them out.

Continue to site
Take again